Oklahoma, 2011

Tornadoes and Hail in Oklahoma, May 24, 2011

May 24, 2011 · NWS TSA · 61 events in 20 counties and zones

Severe thunderstorms developed along a dry line over central Oklahoma during the afternoon hours. Very unstable air and strong wind shear east of the dry line supported supercell thunderstorm structures, which persisted as the storms moved into eastern Oklahoma during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$860,000
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along a dry line over central Oklahoma during the afternoon hours. Very unstable air and strong wind shear east of the dry line supported supercell thunderstorm structures, which persisted as the storms moved into eastern Oklahoma during the evening hours. These severe storms produced tornadoes, large hail to golfball size, and very strong damaging downburst wind across much of eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 5:08 PM CST, 28 minutes earlier.

Area forecast discussion, May 24, 5:08 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT TUE MAY 24 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

MAIN CONCERN IS DEFINITELY WITH THE CONVECTION THAT IS VERY NEAR
THE I35 CORRIDOR AT PRESENT...MOVING EAST. BVO/TUL/RVS WILL BE
IMPACTED AROUND 01Z PER DISTANCE/SPEED TOOL...WITH MLC FOLLOWING
AROUND 02Z...AND FYV/XNA/FSM AROUND 04 TO 05Z. WILL CARRY TEMPOS
FOR THE MAIN IMPACT TIME FRAME WITH IFR CONDITIONS LIKELY.
TERMINALS MAY BE THREATENED BY SEVERE WINDS/HAIL...AND INDIVIDUAL
TAFS WILL BE AMENDED WHEN A HIGHER CONFIDENCE THAT THE INDIVIDUAL
TERMINAL WILL SEE THOSE THREATS. WINDS WILL SHIFT TO THE WEST
TOMORROW AS THE UPPER LOW MOVES OVERHEAD...AND SCATTERED SHOWERS
MAY IMPACT ALL TERMINALS EXCEPT MLC/FSM DURING THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT TUE MAY 24 2011/

DISCUSSION...
CURRENTLY...THUNDERSTORM ACTIVITY HAS INITIATED ACROSS WESTERN
OKLAHOMA ALONG A DRYLINE ASSOCIATED WITH A FRONTAL BOUNDARY
STRETCHED OVER NORTHERN TEXAS AND CENTRAL KANSAS. THIS
DEVELOPMENT WILL BE THE MAIN FOCUS WITHIN THE FORECAST PACKAGE.

AHEAD OF THE DRYLINE...A SOUTHERLY LOW LEVEL WIND FIELD HAS PUSHED
LOW 70S DEWPOINTS AND SFC TEMPS INTO THE 80S. WITHIN THE WARM
SECTOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG THE DRYLINE AND SPREAD NORTHEAST INTO AND ACROSS THE CWA. A
HIGHLY UNSTABLE ATMOSPHERE WITH STEEP MID- LEVEL LAPSE
RATES...CAPE VALUES IN THE 3000-5000 J/KG RANGE...AND 40-60KT
0-6KM SHEAR WILL ALLOW FOR THUNDERSTORMS TO QUICKLY INITIATE AND
BECOME SEVERE. VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLE
STRONG TORNADOES WILL BE CAPABLE THIS EVENING AND INTO THE
OVERNIGHT HOURS AS THE DRYLINE AND FRONTAL BOUNDARY TRANSLATE
ACROSS OKLAHOMA.

A GENERAL MODEL CONSENSUS INDICATES THAT THE FRONTAL BOUNDARY IS
EXPECTED TO OVERTAKE THE DRYLINE LATE TONIGHT AS AN UPPER LEVEL
CUT OFF LOW MOVES INTO KANSAS. THIS WILL PUSH THE SEVERE WEATHER
POTENTIAL INTO CENTRAL AND EASTERN ARKANSAS DURING THE MORNING
HOURS WEDNESDAY. CHANCES FOR PRECIP WILL CONTINUE ON THE BACKSIDE
OF THE LOW PRIMARILY ACROSS THE NORTHERN HALF OF THE CWA THROUGH
THURSDAY AS THE CUT OFF LOW PUSHES OFF TO THE EAST. BEHIND THE
FRONTAL BOUNDARY RAIN SHOWERS LOOK TO BE THE PREDOMINATE PRECIP
TYPE WEDNESDAY NIGHT AND THURSDAY. WITHIN THIS TIME FRAME TEMPS
SHOULD BE COOLER BY THURSDAY WITH HIGHS IN THE UPPER 60S AND 70S.
FOLLOWED A BLEND OF GUIDANCE AND THE PREVIOUS FORECAST PACKAGE FOR
TEMPS WITHIN THE SHORT TERM.

MODELS BEGIN TO DIVERGE STARTING FRIDAY WITH A SHORT WAVE MOVING
ACROSS THE PLAINS. GFS LOOKS TO BE MORE AGGRESSIVE WITH THE
SYSTEM...HAVING PRECIP DEVELOP OVER THE REGION FRIDAY AND
SATURDAY...WHILE THE ECMWF IS A BIT SLOWER. WILL CONTINUE THE 20
POPS FOR FRIDAY/SATURDAY AS WAS MENTIONED IN THE PREVIOUS
FORECAST. A DOME OF HIGH PRESSURE LOOKS TO SET UP FOR THE START OF
THE NEXT WORK WEEK...WHICH SHOULD ALLOW FOR A MORE NEAR SUMMER
LIKE FEEL WITH TEMPS IN THE 80S TO NEAR 90 DEGREES. USED A BLEND
OF MODELS FOR TEMPS DURING THE EXTENDED TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  65  78  56 /  30  80  30  20
FSM   86  68  84  59 /  10  80  20  20
MLC   86  68  84  59 /  10  70  10  10
BVO   84  62  74  56 /  30  80  40  30
FYV   80  66  79  56 /  10  80  40  30
BYV   82  65  78  55 /  10  70  30  30
MKO   83  67  80  57 /  20  80  20  20
MIO   83  66  73  55 /  20  80  40  40
F10   84  65  80  57 /  30  80  20  10
HHW   87  70  86  60 /   0  70  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...22
Hazardous weather outlook, May 24, 3:50 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT TUE MAY 24 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT TUE MAY 24 2011

...TORNADIC OUTBREAK UNFOLDING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...MUCH OF EASTERN OKLAHOMA AND ALL NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
TORNADIC SUPERCELLS HAVE DEVELOPED ACROSS CENTRAL OKLAHOMA AND
WILL CONTINUE EASTWARD INTO NORTHEAST OKLAHOMA THIS EVENING.
ADDITIONAL STORMS ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA
ARE EXPECTED TO BECOME TORNADIC THIS EVENING...AND TRACK
INTO SOUTHEAST OKLAHOMA AND EVENTUALLY WESTERN ARKANSAS
AFTER SUNSET.  VIOLENT TORNADOES HAVE ALREADY OCCURRED WITH
THIS WEATHER EVENT...AND ADDITIONAL LONG TRACK VIOLENT
TORNADOES ARE LIKELY DURING THE EVENING AND POSSIBLY
OVERNIGHT HOURS.

WIDESPREAD FLOODING CONTINUES ACROSS MUCH OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS...WITH SEVERAL LARGE STEM
RIVERS IN FLOOD STATUS.  ADDITIONAL RAINS TONIGHT WILL
WORSEN ONGOING FLOODING...AND RESIDENTS SHOULD BE PREPARED
FOR RAPID WATER RISES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK WILL BE REQUIRED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY...HOWEVER
THE RISK OF SEVERE WEATHER WILL BE MUCH LESS THAN IN
RECENT DAYS.  ADDITIONAL THUNDERSTORM CHANCES WILL RETURN
FRIDAY AND SATURDAY WITH A LIMITED RISK OF SEVERE WEATHER.
MORE TRANQUIL WEATHER IS EXPECTED FOR THE LATTER HALF OF
THE UPCOMING HOLIDAY WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 24, 12:22 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
122 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     3 S ALTUS               35.40N 93.76W
05/23/2011                   FRANKLIN           AR   DEPT OF HIGHWAYS

            SVR364 TREES AND POWERLINES DOWNED IN THE DENNING AREA.

&&

GEW
Local storm report, May 24, 12:46 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
146 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      CHELSEA                 36.54N 95.43W
05/23/2011                   ROGERS             OK   FIRE DEPT/RESCUE

            FFW040 - WATER OVER SEVERAL ROADS. TWO ROADS CLOSED.

&&

GEW

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 13 hail, 11 tornado. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
May 24, 5:36 PM CST
Where
Pawnee County, Pawnee
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -96.800

A large tree was blown down by strong thunderstorm wind.

Tornado, Osage

When
May 24, 5:44 PM CST to 5:47 PM CST
Where
Osage County, 10.1 mi W of Hominy to 8.54 mi W of Hominy
Rating
EF1
Path length
2.8 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
36.410, -96.581

A tornado uprooted several trees and snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph.

Tornado, Osage

When
May 24, 5:49 PM CST to 6:14 PM CST
Where
Osage County, 7.17 mi SE of Gray Horse to 0.44 mi NNW of Pawhuska Arpt
Rating
EF2
Path length
17 mi
Path width
750 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.465, -96.576

A tornado snapped or uprooted a number of large trees and snapped power poles. Maximum estimated wind in the tornado based on this damage was about 115 mph.

Thunderstorm Wind, Osage

When
May 24, 5:57 PM CST
Where
Osage County, 1 mi W of Hominy
Measured
58 kt (67 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.420, -96.418

A storm chaser measured 67 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
May 24, 6:10 PM CST
Where
Osage County, 2 mi W of Pawhuska
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
36.670, -96.366

Strong thunderstorm wind severely damaged a home and blew down large trees.

Thunderstorm Wind, Pawnee

When
May 24, 6:15 PM CST
Where
Pawnee County, Cleveland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.320, -96.470

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Osage

When
May 24, 6:16 PM CST
Where
Osage County, 1 mi NE of Pawhuska
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.680, -96.317

Strong thunderstorm wind blew down trees.

Hail, Creek

When
May 24, 6:16 PM CST
Where
Creek County, 3 mi W of Depew
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.800, -96.553

Thunderstorm Wind, Pawnee

When
May 24, 6:18 PM CST
Where
Pawnee County, Hallett
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.230, -96.570

Wind gusts of 60 mph were estimated by amateur radio operators.

Thunderstorm Wind, Creek

When
May 24, 6:30 PM CST
Where
Creek County, Mannford
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.250, -96.420

Thunderstorm wind gusts of 70 to 80 mph were estimated by media storm chasers.

Thunderstorm Wind, Washington

When
May 24, 6:35 PM CST
Where
Washington County, Bartlesville
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.750, -96.000

Strong thunderstorm wind gusts damaged a church near the intersection of SW Frank Phillips Boulevard and S Virginia Avenue as well as a hospital near the intersection of E Frank Phillips Boulevard and Highway 75.

Thunderstorm Wind, Tulsa

When
May 24, 6:45 PM CST
Where
Tulsa County, 3 mi W of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.150, -96.174

Thunderstorm wind gusts of 60 mph were estimated by amateur radio operators.

Thunderstorm Wind, Tulsa

When
May 24, 6:50 PM CST
Where
Tulsa County, 5 mi W of Collinsville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.370, -95.920

Strong thunderstorm wind gusts blew shingles off a roof and damaged a garage door.

Thunderstorm Wind, Tulsa

When
May 24, 6:53 PM CST
Where
Tulsa County, Tulsa
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.150, -95.950

Thunderstorm wind gusts of 70 mph were estimated by the media in downtown Tulsa.

Thunderstorm Wind, Osage

When
May 24, 7:00 PM CST
Where
Osage County, 4 mi NW of Skiatook
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.411, -96.051

The Oklahoma Mesonet station northwest of Skiatook measured 66 mph thunderstorm wind gusts.

Hail, Creek

When
May 24, 7:00 PM CST
Where
Creek County, Sapulpa
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.000, -96.100

Thunderstorm Wind, Nowata

When
May 24, 7:10 PM CST
Where
Nowata County, Nowata
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.700, -95.630

Strong thunderstorm wind gusts blew down large trees.

Hail, Tulsa

When
May 24, 7:10 PM CST
Where
Tulsa County, Jenks
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.020, -95.970

Thunderstorm Wind, Okmulgee

When
May 24, 7:15 PM CST
Where
Okmulgee County, 2 mi S of Beggs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.701, -96.070

Strong thunderstorm wind gusts blew down large trees.

Hail, Okmulgee

When
May 24, 7:17 PM CST
Where
Okmulgee County, 5 mi W of Beggs
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
35.730, -96.159

Thunderstorm Wind, Creek

When
May 24, 7:20 PM CST
Where
Creek County, Mounds
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.870, -96.070

Thunderstorm wind gusts of 60 mph were estimated by amateur radio operators.

Thunderstorm Wind, Nowata

When
May 24, 7:20 PM CST
Where
Nowata County, 3 mi SE of Delaware
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.749, -95.592

The Oklahoma Mesonet station southeast of Delaware measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
May 24, 7:22 PM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.200, -95.880

The ASOS at the Tulsa International Airport measured 65 mph thunderstorm wind gusts.

Hail, Tulsa

When
May 24, 7:22 PM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.200, -95.880

Quarter size hail fell at Tulsa International Airport.

Thunderstorm Wind, Craig

When
May 24, 7:25 PM CST
Where
Craig County, 10.74 mi N of Centralia
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.955, -95.355

A storm chaser estimated thunderstorm wind gusts in excess of 70 mph.

Thunderstorm Wind, Okmulgee

When
May 24, 7:25 PM CST
Where
Okmulgee County, 4 mi W of Hector
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -95.991

The Oklahoma Mesonet station west of Hectorville measured 67 mph thunderstorm wind gusts.

Thunderstorm Wind, Pittsburg

When
May 24, 7:25 PM CST
Where
Pittsburg County, Ashland
Measured
57 kt (66 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.770, -96.070

Strong thunderstorm wind gusts blew down trees.

Thunderstorm Wind, Nowata

When
May 24, 7:25 PM CST
Where
Nowata County, 0.62 mi SE of South Coffeeville Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.994, -95.622

Strong thunderstorm wind blew down power lines in South Coffeyville.

Hail, Tulsa

When
May 24, 7:31 PM CST
Where
Tulsa County, 1 mi S of Glenpool
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.935, -96.000

Thunderstorm Wind, Okmulgee

When
May 24, 7:32 PM CST
Where
Okmulgee County, 1 mi E of Hector
Measured
57 kt (66 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.830, -95.902

Strong thunderstorm wind blew down trees near the intersection of Bixby Road and Hectorville Road.

Tornado, Muskogee

When
May 24, 7:42 PM CST to 7:56 PM CST
Where
Muskogee County, 5.25 mi W of Jamesville to 1.98 mi NE of Haskell
Rating
EF2
Path length
7.6 mi
Path width
400 yd
Continued into
Wagoner, Ok (TSA)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.763, -95.742

This is the first of two segments of this tornado. In Muskogee County, the tornado destroyed a mobile home and a barn, damaged several other permanent homes, and snapped power poles and large trees. Maximum estimated wind in the tornado based on this damage was about 125 mph. The tornado continued into Wagoner County, Oklahoma. Several storm chasers, storm spotters, and citizens witnessed this tornado.

Thunderstorm Wind, Muskogee

When
May 24, 7:50 PM CST
Where
Muskogee County, 2.35 mi NNW of Jamesville
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.782, -95.664

A storm chaser estimated 70 mph thunderstorm wind gusts, likely associated with the rear flank downdraft of the supercell that produced the tornado that went through portions of Haskell.

Tornado, Wagoner

When
May 24, 7:56 PM CST to 8:00 PM CST
Where
Wagoner County, 1.36 mi WNW of Choska to 1.7 mi S of Redbird
Rating
EF1
Path length
2.6 mi
Path width
250 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.838, -95.642

This is the second of two segments of this tornado. In Wagoner County, this tornado uprooted trees and snapped power poles. Maximum estimated wind in the tornado based on this damage was about 95 mph.

Thunderstorm Wind, Rogers

When
May 24, 8:00 PM CST
Where
Rogers County, 2 mi SSE of Inola
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.123, -95.486

The Oklahoma Mesonet station southeast of Inola measured 69 mph thunderstorm wind gusts.

Thunderstorm Wind, Wagoner

When
May 24, 8:00 PM CST
Where
Wagoner County, 1 mi S of Coweta
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.935, -95.650

Strong thunderstorm wind blew down a large sign.

Tornado, Wagoner

When
May 24, 8:13 PM CST to 8:20 PM CST
Where
Wagoner County, 2.64 mi S of La Barge to 2.14 mi ESE of Wagoner Airstrip
Rating
EF2
Path length
4.4 mi
Path width
450 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
35.942, -95.375

A tornado developed and moved across the southeastern portion of the City of Wagoner where it damaged the roofs of about a dozen homes, destroyed a carport, and snapped trees. The tornado moved across portions of Fort Gibson WMA and then across Long Bay of Fort Gibson Lake before impacting the Taylor Ferry and Long Bay Recreational Areas. In those areas, numerous campers and trailers were severely damaged or destroyed, several mobile homes were destroyed, several permanent homes were damaged, and numerous large trees were snapped or uprooted. Maximum estimated wind in the tornado based on this damage was about 115 mph. Several storm chasers, storm spotters, and citizens witnessed this tornado.

Thunderstorm Wind, Wagoner

When
May 24, 8:15 PM CST
Where
Wagoner County, 1 mi N of Wagoner
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
35.864, -95.380

Strong thunderstorm wind blew down several trees and damaged a metal storage building.

Thunderstorm Wind, Pushmataha

When
May 24, 8:26 PM CST
Where
Pushmataha County, 3 mi W of Sardis
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.650, -95.453

Strong thunderstorm wind blew down trees and power lines, trapping a family in their home.

Thunderstorm Wind, Latimer

When
May 24, 8:27 PM CST
Where
Latimer County, 1 mi N of Gowen
Measured
65 kt (75 mph) estimated gust
Reported by
Post Office
Coordinates
34.885, -95.470

Strong thunderstorm wind snapped the trunks of several pine trees.

Thunderstorm Wind, Ottawa

When
May 24, 8:45 PM CST
Where
Ottawa County, Quapaw
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.950, -94.780

Thunderstorm wind gusts of 60 mph were estimated by fire department personnel.

Thunderstorm Wind, Pushmataha

When
May 24, 8:47 PM CST
Where
Pushmataha County, Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.580, -95.350

Strong thunderstorm wind gusts blew down large tree limbs.

Tornado, Delaware

When
May 24, 8:48 PM CST to 8:59 PM CST
Where
Delaware County, 2.64 mi NW of Leach to 4.82 mi N of Twin Oaks
Rating
EF1
Path length
7 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
36.226, -94.954

A tornado uprooted trees and snapped large limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph. At least one storm chaser witnessed this tornado.

Tornado, Latimer

When
May 24, 8:50 PM CST to 8:55 PM CST
Where
Latimer County, 5.7 mi N of Panola to 7.31 mi WNW of Lodi
Rating
EF1
Path length
2.5 mi
Path width
300 yd
Reported by
Public
Coordinates
35.002, -95.211

A tornado snapped or uprooted a number of large trees in the San Bois Mountains. This area was not reachable by road and thus was surveyed by a citizen on an ATV who found hundreds of trees downed in multiple directions. The exact beginning point and end point could not be accessed but this tornado was on the ground for at least 2.5 miles.

Hail, Choctaw

When
May 24, 8:58 PM CST
Where
Choctaw County, 2 mi S of Hugo
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.991, -95.520

Hail, Pittsburg

When
May 24, 9:00 PM CST
Where
Pittsburg County, 1 mi S of Scipio
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.035, -95.970

Hail, Choctaw

When
May 24, 9:02 PM CST
Where
Choctaw County, Hugo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.020, -95.520

Hail, Le Flore

When
May 24, 9:04 PM CST
Where
Le Flore County, 4 mi S of Talihina
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.692, -95.050

Tornado, Delaware

When
May 24, 9:06 PM CST to 9:16 PM CST
Where
Delaware County, 4.33 mi W of Row to 3.44 mi N of Row
Rating
EF1
Path length
6 mi
Path width
150 yd
Reported by
Fire Department/Rescue
Coordinates
36.276, -94.757

A tornado uprooted trees and snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph.

Hail, Le Flore

When
May 24, 9:08 PM CST
Where
Le Flore County, Talihina
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.750, -95.050

Tornado, Le Flore

When
May 24, 9:14 PM CST to 9:16 PM CST
Where
Le Flore County, 3.92 mi S of Talihina to 3.76 mi SSE of Talihina
Rating
EF0
Path length
1.5 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
34.694, -95.038

A storm chaser observed a tornado over open country. No known damage resulted from this tornado.

Thunderstorm Wind, Delaware

When
May 24, 9:15 PM CST
Where
Delaware County, 2 mi S of Maysville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.371, -94.600

Strong thunderstorm wind gusts blew down large tree limbs.

Tornado, Le Flore

When
May 24, 9:44 PM CST to 10:02 PM CST
Where
Le Flore County, 2.21 mi SE of Reichert to 1.87 mi NE of Howe
Rating
EF2
Path length
12 mi
Path width
1,760 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.826, -94.725

A tornado destroyed a mobile home, damaged several permanent homes, snapped dozens of power poles, and snapped or uprooted numerous large trees. Maximum estimated wind in the tornado based on this damage was about 115 mph.

Hail, Le Flore

When
May 24, 9:44 PM CST
Where
Le Flore County, 5 mi SSW of Wister
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
34.903, -94.754

Thunderstorm Wind, Adair

When
May 24, 9:54 PM CST
Where
Adair County, 1.93 mi W of Addielee
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.970, -94.665

Strong thunderstorm wind gusts blew down several large trees.

Thunderstorm Wind, Le Flore

When
May 24, 9:55 PM CST
Where
Le Flore County, Heavener
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.880, -94.600

Strong thunderstorm wind gusts blew down trees and damaged homes. Several people were trapped in their home.

Thunderstorm Wind, Adair

When
May 24, 10:00 PM CST
Where
Adair County, 2 mi SE of Westville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.959, -94.545

Strong thunderstorm wind gusts blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
May 24, 10:07 PM CST
Where
Le Flore County, Bokoshe
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.180, -94.780

Thunderstorm wind gusts of 70 mph were estimated by emergency management personnel. Trees were blown down by the wind.

Thunderstorm Wind, Le Flore

When
May 24, 10:08 PM CST
Where
Le Flore County, Monroe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.980, -94.520

Strong thunderstorm wind blew down large tree limbs and power lines.

Thunderstorm Wind, Le Flore

When
May 24, 10:14 PM CST
Where
Le Flore County, Spiro
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.230, -94.630

Strong thunderstorm wind gusts blew down many trees and power lines. One tree fell on a vehicle, injuring its occupant. Several homes were also damaged by the wind.

Tornado, Sequoyah

When
May 24, 10:37 PM CST to 10:40 PM CST
Where
Sequoyah County, 0.91 mi NE of Greenwood Jct to 2.11 mi NE of Greenwood Jct
Rating
EF1
Path length
1.2 mi
Path width
500 yd
Continued into
Crawford, Ar (TSA)
Reported by
NWS Storm Survey
Coordinates
35.440, -94.460

This is the first of two segments of this tornado. In Sequoyah County, this tornado snapped or uprooted a number of large trees. Maximum estimated wind in the tornado based on this damage was about 105 mph. The tornado continued into Crawford County, Arkansas.

Hail, Delaware

When
May 24, 11:45 PM CST
Where
Delaware County, West Siloam Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.170, -94.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313248, 310349, 310353, 313249, 313251, 313252, 313253, 313274, 313254, 313255, 313257, 313259, 313258, 313261, 313262, 313275, 313263, 313276, 313265, 313278, 313266, 313267, 313268, 313279, 313269, 313270, 313272, 313289, 313283, 313287, 310375, 313290, 310381, 313293, 313297, 310396, 313295, 313300, 313301, 313304, and more.